Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 14, NWS Tucson, AZ

May 19, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 19, 2022, 1:16 PM MST for 6 counties in Arizona. It took effect at May 20, 2022, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2022, 1:16 PM MST (20:16 UTC)
In effect from
May 20, 2022, 10:00 AM MST
Expired
May 20, 2022, 8:00 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2710 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS85 KTWC 192016
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
116 PM MST Thu May 19 2022

AZZ150>154-201200-
/O.UPG.KTWC.FW.A.0008.220520T1700Z-220521T0300Z/
/O.NEW.KTWC.FW.W.0014.220520T1700Z-220521T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
116 PM MST Thu May 19 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY FOR 
STRONG GUSTY WINDS, LOW HUMIDITY, AND A VERY HIGH TO EXTREME FIRE
DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153, AND 
154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM MST Friday.

* AFFECTED AREA...The eastern two thirds of fire weather zone 150
  and all of fire weather zones 151, 152, 153 and 154.

* TIMING...From Friday morning through Friday evening.

* WINDS...Southwest winds 20 to 30 mph with gusts 40 to 45 mph.

* RELATIVE HUMIDITY...9 to 14 percent valleys and 10 to 17 
  percent mountains.

* IMPACTS...Due to these weather conditions and the extreme 
  dryness of the fuels, any fires that develop or are ongoing 
  will have the potential to spread rapidly and resist control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
193 
WWUS85 KTWC 200903
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
203 AM MST Fri May 20 2022

AZZ150>154-201715-
/O.CON.KTWC.FW.W.0014.220520T1700Z-220521T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
203 AM MST Fri May 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG GUSTY WINDS, LOW HUMIDITY, AND A
VERY HIGH TO EXTREME FIRE DANGER RATING FOR FIRE WEATHER ZONES
150, 151, 152, 153, AND 154...

* AFFECTED AREA...The eastern two thirds of fire weather zone 
  150 and all of fire weather zones 151, 152, 153 and 154. 

* TIMING...From Friday morning through Friday evening.

* WINDS...Southwest winds 20 to 30 mph with gusts 40 to 45 mph.

* RELATIVE HUMIDITY...9 to 14 percent valleys and 10 to 17 
  percent mountains.

* IMPACTS...Due to these weather conditions and the extreme 
  dryness of the fuels, any fires that develop or are ongoing 
  will have the potential to spread rapidly and resist control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
012 
WWUS85 KTWC 202113
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
213 PM MST Fri May 20 2022

AZZ150>154-210300-
/O.CON.KTWC.FW.W.0014.000000T0000Z-220521T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
213 PM MST Fri May 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG GUSTY WINDS, LOW HUMIDITY, AND A VERY HIGH TO EXTREME
FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153, AND
154...

* AFFECTED AREA...The eastern two thirds of fire weather zone 
  150 and all of fire weather zones 151, 152, 153 and 154. 

* TIMING...Through this evening.

* WINDS...Southwest winds 20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...9 to 14 percent valleys and 10 to 17 
  percent mountains.

* IMPACTS...Due to these weather conditions and the extreme dryness 
  of the fuels, any fires that develop or are ongoing will have the 
  potential to spread rapidly and resist control efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are 
either occurring now...or are expected to develop. A combination of 
strong winds...low relative humidity...and dry vegetation will create
the potential for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the field 
of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
825 
WWUS85 KTWC 210304
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
804 PM MST Fri May 20 2022

AZZ150>154-210415-
/O.EXP.KTWC.FW.W.0014.000000T0000Z-220521T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
804 PM MST Fri May 20 2022

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WINDS, LOW HUMIDITY, 
AND A VERY HIGH TO EXTREME FIRE DANGER RATING FOR FIRE WEATHER 
ZONES 150, 151, 152, 153, AND 154...

Wind speeds continued to diminish this evening and relative
humidity values were increasing. Thus, the Red Flag Warning was 
allowed to expire at 8 pm mst. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 19, 2:28 AM MST, 10 hours 48 minutes earlier.

Area forecast discussion, May 19, 2:28 AM MST, 10 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 AM MST Thu May 19 2022

.SYNOPSIS...The hot and dry conditions will continue into at least
early next week. Breezy conditions are expected each afternoon from
Friday through Sunday with Friday expected to be the breeziest with
potential for critical fire weather conditions.

&&

.DISCUSSION...A broad trough digging into the central Great Basin
and intermountain west will bring gusty winds by Friday afternoon
while also knocking a few degrees off of daytime highs. Wind
speeds should be under and wind headline criteria, but will likely
exceed critical fire weather levels. Any precip will remain north
of our area as we maintain relatively dry conditions.

A ridge building back in from the west will push temperatures back
to well above average by the middle of next week. Watch for
convective trends in the Sierra Madres to our south, and the
first easterly wave activity in the tropics next week.

&&

.AVIATION...Valid through 20/12z.
Clear skies. Typical diurnal wind trends with some gustiness in
the afternoon out of the southwest to west. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...The hot and dry weather will continue well into
next week with slight cooling through Saturday then warming again
thereafter. After a locally breezy afternoon today, stronger winds
are expected Friday through the weekend. The strongest winds are
expected Friday with a high chance for critical fire weather
conditions developing most areas east of Sells. A fire weather
watch is in effect as a result. It will still be fairly windy west
of Sells but the humidity will be higher.

Winds Saturday and Sunday afternoons should be a little lower,
however they should still result in isolated elevated fire weather
conditions. At this time widespread critical conditions are not
expected those two days. Some northwest winds may occur in the
Gila Valley area Monday afternoon. Thereafter, winds are expected
to be lighter with dry and much warmer than normal conditions
continuing.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for AZZ150>154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.